Connecticut, 2020

Tornadoes and Hail in Connecticut, August 27, 2020

August 27, 2020 · NWS ALY · 14 events in 1 county or zone

A pair of supercell thunderstorms tracked through Litchfield County along a warm front during the afternoon of the 27th. These storms resulted in numerous damage reports, especially in the area from Kent to Woodbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A pair of supercell thunderstorms tracked through Litchfield County along a warm front during the afternoon of the 27th. These storms resulted in numerous damage reports, especially in the area from Kent to Woodbury. Eighty percent of the town of Roxbury was without power as a result of the storms. In addition, two brief EF0 tornadoes occurred in Kent and Woodbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 27, 1:15 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 27, 1:15 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
215 PM EDT Thu Aug 27 2020

.SYNOPSIS...
A low pressure system and a slow moving moving frontal
boundary will bring showers and thunderstorms this afternoon into
early this evening. Some of the thunderstorms will be strong to
severe during the afternoon hours, with damaging winds and large
hail, especially for areas south of the Capital Region. Although dry
weather will briefly return for Friday, more showers and
thunderstorms are expected on Saturday. Drier and comfortable
weather will return for Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Tornado Watch 455 is in Effect until 7 pm EDT for Greene,
Columbia, Ulster and Dutchess Counties in eastern NY, Berkshire
County in western Massachusetts and Litchfield County in CT.

As of 215 pm EDT...A warm front has reached the eastern
Catskills, mid Hudson Valley and NW CT. A wave of low pressure
continues to move along the frontal boundary. A line of showers
and thunderstorms continues to move southward into the
Catskills, mid Hudson Valley, south-central Taconics, and the
southern Berkshires. The air parcels are transitioning from
elevated to surface based ahead of this line. The northern two
thirds of the forecast area are stuck in cooler more stable air
with temps in the mid/upper 50s to lower to mid 60s. Further
south we have seen temps have jump into the 80s in the mid
Hudson Valley, and southeast Catskills with the NYS mesonet site
having Beacon at 87F and the ASOS at Poughkeepsie is 87F!
Albany is currently 59F, and Indian Lake and Chestertown is at
56F and 57F. Quite the thermal gradient.

The latest SPC RAP Mesoanalysis indicates SBCAPEs of 1000-2000
J/kg south and west of the Capital region with MLCAPEs in excess
of 1000 J/kg closer to KPOU. The 0-6 km Effective Bulk shear is
50-65 kts. Supercell composite parameter is 4-8 in the mid
Hudson Valley. The 0-1 km SRH is 150-300 m2/s2 south and east
of the Capital Region associated with this line. DCAPE values
are in the 800-1000 J/kg range near KPOU. Sfc dewpts have risen
into the mid 60s to lower 70s south of the Capital Region. 3-km
NAMnest soundings indicates in excess of 1000 J/kg DCAPE with
steeping mid level lapse rates to 7C/km with thick CAPE /MLCAPE
close to 2500 J/kg/ near KPOU. Tornadoes will be possible with
large hail possibly to 2" in diameter. Damaging winds are also
likely with the line.

Some supercells will develop along the line, as they move
towards the eastern Catskills, mid Hudson Valley, Taconics and
into The Berkshires and NW CT. Eventually, these cells will form
a QLCS/squall line, as they drop south of the area for this
evening. Some discrete supercells may also form along the line.

PWATS continue to increase into the 1.5-2.0" range and small
portions of the eastern Catskills into the mid Hudson Valley
were updated to Slight Risk for the excessive rainfall. We
believe the threat will be isolated with FFG remaining high but
localized 1-2" rainfall rates will be possible and training is
possible

Temps this afternoon will vary tremendously with 50s to lower
mid 60s over the from the Capital District north, and upper 60s
to upper 80s to the south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Showers and thunderstorms will continue to diminish from north
to south this evening and the threat for severe storms will drop
further south towards PA/NJ/NYC. Meanwhile, some clearing is
expected overnight, as the frontal boundary shifts southward.
Lows will range from the upper 50s in the north to the upper 60s
in the south.

On Friday, skies should start off fairly clear but clouds will
gradually be increased once again through the day as the
frontal boundary starts to shift back northward. It should be
dry for most of the day, as some showers may start to spread
back into western and southern area towards late in the day.
Along with temps warming back through the 70s (and even some 80s
for far southern areas), dewpoints will be rising back into the
60s as well.

For Friday night, some rounds of showers and embedded
thunderstorms are expected as the front lifts back north as a
warm front. It won't be raining the entire night, but most areas
should see something as the boundary lifts back northward. Lows
will mainly be in the 60s and it will start to feel more and
more muggy once again.

Saturday has the potential to be another activity day. PWATs
will rise towards 2.00 inches across the entire area, aided by
the remains of TC Laura which will be passing across the mid
Atlantic States. We will be in the warm sector, as the warm
front will be north of the area, but a storm's cold front will
be quickly approaching from the west. Some showers and
thunderstorms are expected. Not anticipating too much severe
storms due to limited instability thanks to abundant cloud cover
around, but locally heavy downpours are certainly possible
considering the high PWATs and good setup for heavy downpours in
place. Will mention this threat in the HWO. Highs should be in
the 70s for most.

Will lower POPs on Sat night as cold front moves through the
day, allowing cooler and less humid air to move back into the
region. Lows generally in the 50s/60s for Sat night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper-level troughing will start the long term period on Sunday with
the surface low associated with the Saturday system spinning across
southern Quebec. As 850 hPa temperatures fall to between 5-10C, lake-
enhanced clouds and showers will be possible across the Mohawk
Valley and Adirondacks during the morning and afternoon. A few
upslope showers will be possible across western New England as well.
Otherwise, expect a partly to mostly sunny and less humid day with
highs ranging from the lower 60s across the Adirondacks to the upper
70s in the mid-Hudson Valley. Lows Sunday night Will fall into the
40s to lower 50s under a mostly clear sky.

Monday will be sunny and dry as high pressure and slight upper-level
ridging builds across the region. It will remain a quite comfortable
day with highs similar to Sunday (60s higher terrain to 70s
valleys). Expect another cool night Monday night with lows once
again in the 40s/50s.

Longwave troughing starts to build back in during Tuesday and
Wednesday as the surface high pushes off to the east. A disturbance
will attempt to form across the Appalachians and track northeastward
toward our area. Meanwhile, a secondary surface low and associated
cold front across the central United States will advance eastward.
Low-level flow will shift back to the south and west and advect
slightly more humid weather into the region (dew points rising into
the upper 50s to mid-60s by Wednesday). There are model differences
regarding how these two features eventually evolve, but the chance
for showers and possibly a few thunderstorms will return on these
two days. Highs both Tuesday and Wednesday will be range from the
upper 60s in the higher terrain to the 70s elsewhere with lows in
the 50s to lower 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Main forecast concern for the 18z TAF period will be centered
around the ongoing rain and convection over the forecast area.
Stratiform rain continues to fall over KGFL with showers and
embedded thunder over KALB/KPSF. For KPOU, cigs/vsbys will be in
VFR at the onset of this TAF period, before severe
thunderstorms approach the terminal after about 19z. Cigs are
expected to remain in at least MVFR levels through much of the
period (through 13-15z/Fri.) with rain and/or thunderstorms
ending by 20z/Thurs for KGFL, 22- 23z/Thurs for KALB/KPSF, and
about 03-04z/Fri for KPOU.

Cigs are expected to return to VFR between 13z-16z/Fri across all
the terminals.

Winds for the most part will be light and variable through the TAF
period.

Outlook...

Friday Night: High Operational Impact. Likely SHRA...TSRA.
Saturday: High Operational Impact. Definite SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Showers and thunderstorms are expected through the day today,
with the chance for some severe storms this afternoon into this
evening, especially for southern areas. RH values will only be
as low as 60 percent today. Although winds will be fairly light
through the day, stronger winds are possible within
thunderstorms. Some areas will see a wetting rainfall today, but
not all areas will heavy thunderstorms.

Mainly dry conditions are expected tomorrow. RH values will be
as low as 50 to 60 percent with light westerly winds. A better
chance for showers and thunderstorms is expected Friday night
into Saturday for the entire area.

&&

.HYDROLOGY...
Frontal boundary will be slowing moving across the region today.
Showers and thunderstorms may contain locally heavy downpours
today and isolated flash flooding cannot be ruled out. Flooding
of urban, poor drainage and low lying areas will also be
possible.

After a mainly dry day on Friday, more showers and thunderstorms
are expected Friday night into Saturday. High PWAT values will
allow for more heavy downpours and some flash flooding/urban
flooding cannot be ruled out once again. Dry weather is then
expected for Sunday into Monday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis/Wasula
NEAR TERM...Wasula
SHORT TERM...Frugis
LONG TERM...Rathbun
AVIATION...Evbuoma
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Aug 27, 12:50 PM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
150 PM EDT Thu Aug 27 2020

CTZ001-013-MAZ001-025-NYZ058>061-063>066-281100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
150 PM EDT Thu Aug 27 2020

...TORNADO WATCH 455 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and Greene, Ulster, Columbia, and Dutchess
Counties in eastern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the chance for more thunderstorms Friday night into
Saturday. Widespread showers and possible thunderstorms may contain
heavy rainfall, which may lead to flooding of urban, poor drainage
and low lying areas. Isolated flash flooding cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ032-033-038>043-047>054-082>084-VTZ013>015-281100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
150 PM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the Mohawk Valley, Schoharie
Valley, Capital District, northern Taconics, Helderbergs, southern
Adirondacks, and the Lake George Saratoga Region in eastern New York
and southern Vermont.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible this afternoon.  A
Marginal to Slight Risk has been continued by the Storm Prediction
Center which is in place from the Mohawk Valley and the Capital
District northward. Damaging winds and large hail are the main
threats with any thunderstorm as they move southeast around 35 mph.
In addition, thunderstorm heavy rainfall may allow for flooding of
urban and poor drainage areas, with isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the chance for more thunderstorms Friday night into
Saturday. Widespread showers and possible thunderstorms may contain
heavy rainfall, which may lead to flooding of urban, poor drainage
and low lying areas. Isolated flash flooding cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Aug 27, 10:41 AM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Albany NY
1141 AM EDT Thu Aug 27 2020

NYZ038-040-047-271615-
Schoharie-Southern Herkimer-Montgomery-
1141 AM EDT Thu Aug 27 2020

...A THUNDERSTORM WILL AFFECT NORTHWESTERN SCHOHARIE...SOUTHEASTERN
HERKIMER AND SOUTHWESTERN MONTGOMERY COUNTIES...

At 1139 AM EDT, a thunderstorm was located over Jordanville, or 7
miles southeast of Ilion, moving southeast at 50 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Cobleskill, Canajoharie, Mohawk, Richfield Springs, Richmondville,
Sharon Springs, Ames, Jordanville, Carlisle, Sharon, Seward, Warren,
Zeh Corners, Spinnerville, Beekman Corners, West Richmondville, South
Columbia, Warnerville, Flat Creek and Engleville.

This includes Interstate 88 between exits 20 and 21.

Very heavy rainfall is occurring with this storm, and may cause
localized flooding of low-lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.

LAT...LON 4302 7502 4284 7434 4259 7449 4265 7464
      4274 7467 4283 7465 4290 7488 4284 7489
      4282 7491 4290 7509
TIME...MOT...LOC 1539Z 293DEG 43KT 4291 7498

IAA
Special weather statement, Aug 27, 11:09 AM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Albany NY
1209 PM EDT Thu Aug 27 2020

NYZ040-047-048-051>054-059-060-271700-
Eastern Albany-Western Rensselaer-Eastern Greene-Western
Columbia-Schoharie-Eastern Rensselaer-Western
Schenectady-Montgomery-Western Albany-
1209 PM EDT Thu Aug 27 2020

...A THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHENECTADY...NORTH
CENTRAL COLUMBIA...ALBANY...NORTHEASTERN GREENE...NORTHERN
SCHOHARIE...SOUTH CENTRAL MONTGOMERY AND SOUTHWESTERN RENSSELAER
COUNTIES...

At 1208 PM EDT, a thunderstorm was located near Cobleskill, moving
southeast at 50 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Albany, East Greenbush, Rensselaer, Cobleskill, Nassau, Delmar,
Guilderland, Duanesburg, New Baltimore, Westerlo, Ravena, Coxsackie,
Berne, Voorheesville, Valatie, Altamont, Middleburgh,
Castleton-On-Hudson, Kinderhook and Schoharie.

This includes the following highways...
 Interstate 88 between exits 20 and 24.
 Interstate 90 between exits 10 and 9.
 Interstate 87 between exits 21B and 23.
 Interstate 787 between exits 1 and 4.

Very heavy rainfall is occurring with this storm, and may cause
localized flooding of low-lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.

LAT...LON 4288 7451 4259 7351 4228 7367 4242 7403
      4243 7403 4243 7406 4264 7464 4266 7464
TIME...MOT...LOC 1608Z 295DEG 53KT 4274 7450

IAA
Special weather statement, Aug 27, 11:35 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albany NY
1235 PM EDT Thu Aug 27 2020

CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-271900-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
1235 PM EDT Thu Aug 27 2020

...SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND INTO EARLY THIS EVENING...

The Storm Prediction Center has Schoharie, Albany, Rensselaer and
Berkshire Counties south into the eastern Catskills, Mid Hudson
Valley, southern and central Taconics and Litchfield County
Connecticut in an enhanced risk for severe thunderstorms this
afternoon into early this evening. The greatest risk for severe
weather will be along and south of the Interstate 90 corridor
into the mid Hudson Valley and northwest Connecticut with large
hail, damaging winds and isolated tornadoes possible.

The greatest threat for severe weather looks to be 1 pm to 8 pm.
There continues to be some uncertainty how far north the severe
threat will be from Albany northward due to a cooler and more
stable air mass in place. Stay tuned for later forecast updates on
the potential for severe weather.

TAW
Special weather statement, Aug 27, 12:17 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albany NY
117 PM EDT Thu Aug 27 2020

MAZ025-NYZ051>053-059>061-271800-
Southern Berkshire-Eastern Albany-Eastern Columbia-Western
Rensselaer-Eastern Greene-Western Columbia-Western Albany-
117 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BERKSHIRE...CENTRAL
COLUMBIA...SOUTHERN ALBANY...NORTHEASTERN GREENE AND SOUTHWESTERN
RENSSELAER COUNTIES...

At 116 PM EDT, a strong thunderstorm was located near Westerlo, or 11
miles southwest of Delmar, moving southeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Great Barrington, Hudson, Chatham, Claverack, Lee, Copake, New
Baltimore, Westerlo, Ravena, Coxsackie, Valatie, Athens, Austerlitz,
Philmont, Kinderhook, Lorenz Park, Selkirk, Claverack-Red Mills,
Housatonic and Coeymans.

This includes Interstate 87 between exits 21B and 21A.

LAT...LON 4232 7320 4205 7347 4205 7349 4239 7403
      4243 7403 4243 7408 4252 7423 4260 7399
TIME...MOT...LOC 1716Z 301DEG 37KT 4249 7397

DBT
Special weather statement, Aug 27, 12:22 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albany NY
122 PM EDT Thu Aug 27 2020

NYZ047-271800-
Schoharie-
122 PM EDT Thu Aug 27 2020

...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
SCHOHARIE COUNTY...

At 121 PM EDT, radar indicated thunderstorms were located along a
line extending from Livingstonville to Jefferson. Movement was
southeast at 40 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Cobleskill, Jefferson, Middleburgh, Summit, Schoharie, Richmondville,
Sharon Springs, Livingstonville, North Blenheim, Breakabeen, Central
Bridge, Carlisle, Sharon, Seward, Zeh Corners, Beekman Corners, West
Richmondville, Baird Corners, Huntersland and Warnerville.

This includes Interstate 88 between exits 20 and 23.

Torrential rainfall is also occurring with these storms, and may
cause localized minor flooding of low lying areas. Do not drive your
vehicle through flooded roadways.

LAT...LON 4262 7463 4274 7467 4280 7466 4273 7431
      4266 7422 4243 7426 4241 7459 4243 7462
      4252 7471
TIME...MOT...LOC 1721Z 308DEG 33KT 4249 7426 4250 7463

JPV
Special weather statement, Aug 27, 12:39 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albany NY
139 PM EDT Thu Aug 27 2020

NYZ047-051-058>060-271830-
Eastern Greene-Western Columbia-Western Greene-Schoharie-Western
Albany-
139 PM EDT Thu Aug 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
COLUMBIA...SOUTHWESTERN ALBANY...GREENE AND SOUTHERN SCHOHARIE
COUNTIES...

At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Preston Hollow to near Emmons.
Movement was east at 60 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hudson, Catskill, Hunter, Jefferson, Windham, Athens, Gilboa,
Prattsville, Livingstonville, North Blenheim, Preston-Potter Hollow,
Preston Hollow, North-South Lake Campground, Cairo, Durham,
Germantown, Ashland, Taghkanic, Jewett and Lexington.

This includes Interstate 87 near exit 21.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4249 7419 4216 7365 4214 7366 4215 7396
      4218 7400 4216 7400 4217 7404 4216 7405
      4217 7442 4222 7452 4235 7443 4242 7462
      4251 7470
TIME...MOT...LOC 1739Z 288DEG 51KT 4242 7410 4244 7497

DBT

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
August 27, 1:52 PM EST
Where
Litchfield County, Lakeville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.970, -73.430

A tree was down onto wires.

Thunderstorm Wind, Litchfield

When
August 27, 2:18 PM EST
Where
Litchfield County, 0.69 mi N of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.740, -73.350

Multiple trees and wires downed.

Thunderstorm Wind, Litchfield

When
August 27, 2:18 PM EST
Where
Litchfield County, 0.51 mi E of Sharon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.880, -73.470

A tree was downed onto wires.

Thunderstorm Wind, Litchfield

When
August 27, 2:19 PM EST
Where
Litchfield County, 0.86 mi SE of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.720, -73.340

A pole and multiple trees were downed along College Farms Road.

Tornado, Litchfield

When
August 27, 2:24 PM EST to 2:25 PM EST
Where
Litchfield County, 0.05 mi E of Birch Hill to 0.53 mi SSE of Birch Hill
Rating
EF0
Path length
0.51 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
41.700, -73.499

The NWS Storm Survey confirmed an EF0 tornado in the town of Kent, CT. Damage was confined to uprooted and snapped trees.

Thunderstorm Wind, Litchfield

When
August 27, 2:28 PM EST
Where
Litchfield County, 0.52 mi E of Kent
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.720, -73.470

A tree was downed onto wires near the intersection of Lane Street and Cedar Mountain Road.

Thunderstorm Wind, Litchfield

When
August 27, 2:28 PM EST
Where
Litchfield County, 0.86 mi NW of Flanders
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.740, -73.460

A tree was downed onto wires.

Hail, Litchfield

When
August 27, 2:29 PM EST
Where
Litchfield County, Kent
Measured
0.75 in hail
Reported by
Public
Coordinates
41.720, -73.480

Tornado, Litchfield

When
August 27, 2:36 PM EST to 2:37 PM EST
Where
Litchfield County, 0.66 mi NW of Minortown to 0.62 mi NW of Minortown
Rating
EF0
Path length
0.06 mi
Path width
20 yd
Reported by
Public
Coordinates
41.577, -73.189

Damage photos supplied by the public suggest that a brief tornado occurred on Quanopaug Trail in Woodbury. Numerous trees were downed in various directions in a wooded area. Maximum winds were estimated to be around 85 miles per hour.

Thunderstorm Wind, Litchfield

When
August 27, 2:36 PM EST
Where
Litchfield County, 0.74 mi E of Park Lane
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.602, -73.406

Route 202 was closed at Route 109 due to a tree down on wires.

Thunderstorm Wind, Litchfield

When
August 27, 2:37 PM EST
Where
Litchfield County, 1.48 mi NNE of Washington Depot
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.650, -73.310

A tree was downed onto wires on Blackville Rd.

Thunderstorm Wind, Litchfield

When
August 27, 2:39 PM EST
Where
Litchfield County, 2.08 mi SE of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.600, -73.290

Trees were downed on Painter Ridge Road.

Thunderstorm Wind, Litchfield

When
August 27, 2:44 PM EST
Where
Litchfield County, 1.24 mi WNW of Woodbury
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.540, -73.240

Several trees were downed near the intersection of Grassy Hill Rd. and Owl Ridge Rd. Some were snapped in half.

Thunderstorm Wind, Litchfield

When
August 27, 2:44 PM EST
Where
Litchfield County, 0.52 mi E of Roxbury
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.550, -73.310

Numerous trees were downed throughout the town of Roxbury. Utility reports over 80 percent of the town lost power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyThe tornado archive for Connecticut, 2020Warnings in Connecticut, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915786, 915784, 915785, 915794, 915783, 915787, 915788, 915782, 916154, 916159, 915789, 915790, 915791, 915792.